Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 19, NWS Great Falls, MT

August 18, 2023Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Aug 18, 2023, 1:44 AM MDT for Glacier County, Pondera County, Toole County, Montana. It took effect at Aug 18, 2023, 12:00 PM MDT. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2023, 1:44 AM MDT (07:44 UTC)
In effect from
Aug 18, 2023, 12:00 PM MDT
Expired
Aug 18, 2023, 7:20 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:23 PM MDTNON-TSTM WND GST 491 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Aug 18, 12:30 PM MDTNON-TSTM WND GST 492 Nnw Shelby, MTMesonet station GW0664 Shelby Airport.
Aug 18, 12:59 PM MDTNON-TSTM WND GST 5011 Ssw Whitlash, MTMesonet station GW0659 Grassy Butte 2se.
Aug 18, 1:44 PM MDTNON-TSTM WND GST 623 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4726 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS75 KTFX 180744
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
144 AM MDT Fri Aug 18 2023

MTZ302-303-181500-
/O.NEW.KTFX.HW.W.0019.230818T1800Z-230819T0300Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Browning, Ethridge, Santa
Rita, Dupuyer, Cut Bank, and Heart Butte
144 AM MDT Fri Aug 18 2023

...HIGH WIND WARNING IN EFFECT
FROM NOON TODAY TO 9 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera and 
  Northern High Plains.

* WHEN...From Noon today to 9 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ306-311-314-181500-
/O.CON.KTFX.HT.Y.0001.000000T0000Z-230819T0200Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Hilger, Lewistown, Fort
Belknap, Zurich, Chinook, Rocky Boy, Harlem, and Hogeland
144 AM MDT Fri Aug 18 2023

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Overnight lows will only fall to around 70 degrees 
  overnight tonight, with highs on Friday reaching 95 to 100 degrees.

* WHERE...Bears Paw Mountains and Southern Blaine, Fergus County 
  below 4500ft and Northern Blaine County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

Brusda
3 follow-up statements
693 
WWUS75 KTFX 181044
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
444 AM MDT Fri Aug 18 2023

MTZ302-303-182300-
/O.CON.KTFX.HW.W.0019.230818T1800Z-230819T0300Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Browning, Ethridge, Santa
Rita, Dupuyer, Cut Bank, and Heart Butte
444 AM MDT Fri Aug 18 2023

...HIGH WIND WARNING REMAINS IN EFFECT
FROM NOON TODAY TO 9 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera and 
  Northern High Plains.

* WHEN...From Noon today to 9 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ306-311-314-182300-
/O.CON.KTFX.HT.Y.0001.000000T0000Z-230819T0200Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Hilger, Lewistown, Fort
Belknap, Zurich, Chinook, Rocky Boy, Harlem, and Hogeland
444 AM MDT Fri Aug 18 2023

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...High temperatures today of 95 to 100 degrees.

* WHERE...Bears Paw Mountains and Southern Blaine, Fergus County 
  below 4500ft and Northern Blaine County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Brusda
206 
WWUS75 KTFX 181836
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1236 PM MDT Fri Aug 18 2023

MTZ302-303-190300-
/O.CON.KTFX.HW.W.0019.000000T0000Z-230819T0300Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Browning, Dupuyer, Santa Rita,
Heart Butte, Ethridge, and Cut Bank
1236 PM MDT Fri Aug 18 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera and 
  Northern High Plains.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ306-311-314-190200-
/O.CON.KTFX.HT.Y.0001.000000T0000Z-230819T0200Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Harlem, Rocky Boy, Zurich,
Fort Belknap, Hogeland, Lewistown, Chinook, and Hilger
1236 PM MDT Fri Aug 18 2023

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...High temperatures today of 95 to 100 degrees.

* WHERE...Bears Paw Mountains and Southern Blaine, Fergus County 
  below 4500ft and Northern Blaine County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Moldan
850 
WWUS75 KTFX 190120
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
720 PM MDT Fri Aug 18 2023

MTZ302-303-190230-
/O.CAN.KTFX.HW.W.0019.000000T0000Z-230819T0300Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Browning, Dupuyer, Cut Bank,
Ethridge, Heart Butte, and Santa Rita
720 PM MDT Fri Aug 18 2023

...HIGH WIND WARNING IS CANCELLED...

Strong winds are no longer expected to pose a threat to life and 
property; however, gusty winds are still expected through the 
evening hours so continue to use caution if traveling.

$$

MTZ306-311-314-190230-
/O.CAN.KTFX.HT.Y.0001.000000T0000Z-230819T0200Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Harlem, Chinook, Lewistown,
Zurich, Hogeland, Hilger, Rocky Boy, and Fort Belknap
720 PM MDT Fri Aug 18 2023

...HEAT ADVISORY IS CANCELLED...

Cooler temperatures are moving into the advisory area this evening, 
so the heat advisory will be cancelled.

$$

RG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 17, 11:55 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 17, 11:55 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1155 PM MDT Thu Aug 17 2023

Aviation and Forecast section updated

.SYNOPSIS...
Hot and dry conditions will continue through the evening hours
tonight as high pressure dominates over the Northern Rockies, with
temperatures only cooling into the 60s to low 70s tonight.
Slightly cooler temperatures are then expected during the day on
Friday, but westerly winds will be stronger than today.

&&

.UPDATE...
1150 PM...The heat advisory for the eastern portions of the CWA was
extended until Friday evening. A marginal risk for severe storms is
now forecast for Friday afternoon for portions of Central MT. Brusda

No significant change was needed with the update this evening.
Consideration was given toward extending the Heat Advisory across
eastern portions of the region through tomorrow, given warm
overnight temperatures (Only falling to around 70 or so) and
highs forecast to rise into the upper 90s tomorrow. Will allow the
full suite of 00Z guidance come in before a final decision is made
as to whether to end the Heat Advisory at midnight tonight or to
extend portions of it through tomorrow. Small short term tweaks
were made to PoPs, otherwise no changes were made to the
forecast this evening. -AM

&&

.AVIATION...
1155 PM MDT Thu Aug 17 2023 (18/06Z TAF Period)

Most of the low visibility from smoke has dissipated over our CWA
currently. However, it is possible that smoke could return on
Friday, but not confident enough to put in IFR conditions at this
time. Otherwise, the main concern on Friday will be the potential
for strong surface winds over North Central MT and then convective
strong wind gusts over Southwest MT with the thunderstorms. Most
thunderstorms should occur from late afternoon into early evening
over our CWA. Additionally, there will be a wind shift to northwest
on Friday evening over North Central MT. Mountains/passes could be
obscured at times because of smoke. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Critical fire weather conditions will continue through Friday
evening across Fire Weather Zone 112 due to a combinations of hot,
dry, and windy conditions, with critical conditions expanding
further east and south across zones 113/114/115/117 by Friday
morning and persisting into the evening hours. Upper level ridging
over the Northern Rockies this afternoon will be flattened through
the day on Friday as a potent shortwave trough moves over the
region. This will lead to a prolonged period of strong westerly
winds through Friday evening, especially on exposed ridgelines. Some
improvement in relative humidity values is expected during the day
on Friday as Pacific moisture is transported east; however, these
improvements will be offset by the strong and gusty westerly winds.
Moisture recovery tonight will be poor, especially in thermal belt
locations. A cold front is then expected to advance south from
Canada Friday night; which will lead to a wind shift to the north
across all Fire Weather Zones, in addition to improving relative
humidity values and cooler temperatures for the weekend. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 510 PM MDT Thu Aug 17 2023/

Rest of today through tonight...despite areas of smoke and
widespread haze, most notably over Central and North Central
Montana, temperatures have been warming as forecasted and are
expected to peak between 4-6PM MDT the afternoon before slowly
cooling. This cooling will be limited however, with overnight low
temperatures expected to remain above to well above normal through
the overnight hours and in the 60s to low 70s. These overnight
lows will be warmest in the east and north foothills of the
mountains where the effects of downsloping winds will be maximized.
Increasing monsoonal and Pacific moisture over Southwest Montana
during the overnight hours tonight will also support the chance
for an isolated shower or thunderstorm here, mainly over the
mountains. - Moldan

Friday...A Canadian cold front will then approach from the north
on Friday, and its associated shortwave trough will help flatten
the high pressure ridge over the area, which will result in
slightly cooler temperatures but more widespread strong winds over
the plains. Blended model guidance gives a widespread 80 percent
or more probability of at least 25 mph sustained winds and at
least 40 mph gusts. The slightly cooler temperatures will keep
afternoon humidity from getting quite as low as today, but many
lower elevation locations will fall into the 15 to 25 percent
range, especially over the plains. A low pressure trough will
also move onto the Pacific coast on Friday, putting the forecast
area under a more southwesterly flow aloft that is forecast to tap
into monsoonal moisture and bring a chance of showers and
thunderstorms to Southwest and Central Montana during the
afternoon. However, the chance for severe thunderstorms is low.

Saturday through next Thursday... Cluster model analysis
indicates that the weather pattern will become stagnant during
this period. It shows the high pressure ridge that retreated out
of our area will remain anomalously strong over much of the
Central and Eastern United States, as a low pressure trough
generally remains on the Pacific coast. As a result, blended model
guidance forecasts the unstable southwesterly flow aloft with
monsoonal moisture to bring daily chances of afternoon and
evening showers and thunderstorms through the period as
temperatures generally remain below normal. However, the cluster
analysis does hint that the high pressure ridge could build back
into Montana during the mid-week period. This could potentially
bring a slight warming and drying trend late in the period, and
this possible trend can be seen in the latter period of the
blended model guidance. - Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  93  52  70 /  10  10  10  20
CTB  68  88  49  66 /  10  10  10  10
HLN  68  95  58  78 /  10  20  20  30
BZN  63  92  55  82 /  10  20  20  30
WYS  52  80  48  77 /  20  30  20  40
DLN  61  87  52  81 /  20  20  10  30
HVR  67  98  52  74 /  10  10  10  10
LWT  65  93  51  70 /   0  30  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT Friday for Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty.

HEAT ADVISORY IN EFFECT UNTIL 8 PM MDT FRIDAY FOR Northern Blaine
County, Bears Paw Mountains and Southern Blaine, Fergus County below
4500ft.

Red Flag Warning from 10 AM to 9 PM MDT Friday for Central and
Eastern Lewis and Clark National Forest Areas-Chouteau and
Fergus Counties-Hill and Blaine Counties-Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 17, 7:59 PM MDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
759 PM MDT Thu Aug 17 2023

MTZ325-328>330-180245-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
759 PM MDT Thu Aug 17 2023

...Gusty winds from thunderstorms will impact portions of
southeastern Madison and southeastern Beaverhead Counties through
845 PM MDT...

At 758 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 11 miles south of Virginia City to 11 miles northeast
of Lima. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia City, Ennis, Alder, Jeffers and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4462 11242 4482 11257 4509 11225 4534 11210
      4543 11154 4493 11152 4470 11196
TIME...MOT...LOC 0158Z 247DEG 12KT 4513 11193 4477 11245

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 17, 8:47 PM MDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
847 PM MDT Thu Aug 17 2023

MTZ325-328-330-180330-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
847 PM MDT Thu Aug 17 2023

...Gusty winds from thunderstorms will impact portions of
southeastern Madison, east central Beaverhead and south central
Gallatin Counties through 930 PM MDT...

At 846 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 16 miles southeast of Ennis to 26 miles south of
Alder. Movement was east northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ennis, Jeffers, Big Sky, Cameron and Yellowstone Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4480 11224 4484 11225 4501 11206 4504 11210
      4502 11214 4509 11215 4525 11198 4546 11157
      4539 11121 4511 11110 4505 11115 4501 11110
      4474 11111 4473 11136 4475 11139 4472 11143
      4470 11196
TIME...MOT...LOC 0246Z 247DEG 17KT 4515 11152 4494 11219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 17, 9:30 PM MDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
930 PM MDT Thu Aug 17 2023

MTZ325-328-330-180415-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
930 PM MDT Thu Aug 17 2023

...Gusty winds from thunderstorms will impact portions of
southeastern Madison, southeastern Beaverhead and south central
Gallatin Counties through 1015 PM MDT...

At 927 PM MDT, Doppler radar was tracking thunderstorms over
Southwest Montana and Northeast Idaho that were causing gusty and
erratic winds.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Yellowstone, Ennis, Big Sky, Lakeview, Yellowstone Village,
Jeffers, Targhee Pass, Cameron and Raynolds Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning was occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4475 11138 4470 11149 4459 11153 4454 11148
      4452 11180 4455 11220 4469 11214 4473 11227
      4480 11230 4501 11206 4502 11214 4509 11215
      4525 11198 4546 11157 4534 11104 4507 11105
      4511 11110 4505 11115 4501 11110 4449 11111
TIME...MOT...LOC 0327Z 247DEG 17KT 4521 11130 4501 11198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:15 PM MDTSpecial Weather StatementTFXMadison45 min
Aug 17, 7:59 PM MDTSpecial Weather StatementTFXMadison46 min
Aug 17, 8:47 PM MDTSpecial Weather StatementTFXMadison43 min
Aug 17, 9:30 PM MDTSpecial Weather StatementTFXMadison45 min
Aug 18, 2:47 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison43 min
Aug 18, 3:09 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark, Meagher51 min
Aug 18, 3:50 PM MDTSevere Thunderstorm WarningTFXMeagher40 min
Aug 18, 4:47 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin43 min

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.